Dense Fog, Gallatin
- When
- November 10, 1:00 AM CST to 7:00 AM CST
- Where
- Gallatin forecast zone
- Reported by
- AWOS
- Coordinates
- 37.763, -88.230 (the zone’s center; the record gives no point)
Widespread dense fog blanketed parts of southern Illinois during the early morning hours. Visibility was one-quarter mile or less.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widespread dense fog blanketed parts of southern Illinois during the early morning hours. Visibility was one-quarter mile or less. The dense fog was mainly over counties bordering the Ohio and Wabash Rivers. A surface high pressure ridge across the Mississippi and Lower Ohio Valleys provided favorable conditions for dense fog.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 9, 5:55 PM CST, 7 hours 5 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Paducah KY 555 PM CST MON NOV 9 2015 .UPDATE... Issued at 555 PM CST MON NOV 9 2015 Revised aviation discussion for 00Z TAFs. && .SHORT TERM...(Tonight through Wednesday night) Issued at 1253 PM CST MON NOV 9 2015 Main weather story of interest is the potent storm system that will affect the central states Wednesday and Wednesday night. A powerful shortwave will eject northeast across the central Plains on Wednesday. An associated 500 mb jet streak around 110 knots will cross the Lower Ohio Valley Wednesday evening. The models are in very good agreement on the track of the rapidly deepening surface low, which should be across the southeast corner of Nebraska Wednesday afternoon to Wisconsin Wed night. As is often the case in fall convective situations, moisture and instability are the questionable factors. However, the latest buoy observations in the northern Gulf of Mexico indicate surface dew points in the mid 60s. An increasingly strong southerly low level jet is forecast to advect this moisture northward Tuesday into Wednesday. The latest deterministic runs of both the GFS and ECMWF indicate 2-meter dew points from 60 to 65 degrees overspreading our region late Wednesday. The strong synoptic forcing associated with this deepening system may compensate for very limited instability. This system is forecast to be considerably deeper than the system late last week. CIPS analogs for November 11 suggest a corridor of severe weather roughly coincident with the day 3 risk area outlined by the SPC. The southerly low level jet is forecast to increase to around 60 knots Wednesday evening. Besides increasing low-level rotation potential, this should also lead to gusty gradient winds. However, mixing will be poor due to the steadily declining sun angle, extensive cloudiness, and possible precip. Other than the mid-week system, the main item of interest is the rain currently affecting southwest Indiana and parts of west KY. This rain is associated with an upper-level low over central Missouri. The system will make steady east/northeast progress tonight, and precip will exit our region early this evening. Tuesday will be mainly sunny, although there is the potential for some morning fog and low clouds where rain has occurred today. Temps will moderate ahead of the mid-week system, with highs possibly reaching 70 on Wednesday. The coolest temps will occur tonight, prior to the onset of southerly flow. Lows will be in the 30s tonight. .LONG TERM...(Thursday through Monday) Issued at 144 PM CST MON NOV 9 2015 The long term portion of the forecast begins with the Veteran's Day Storm having just made passage. Its effects will linger, even as pcpn has ended...surface high pressure will slowly wedge in as the surface low continues to wind up over the Great Lakes. The gradient thus stays stronger over the eastern FA for nearly the entirety of the day Thursday, while by later in the pm hours, it will begin to relax in the western portions of the FA. This is reasonably well reflected in the blend, with only minor massaging anticipated. As the surface high remains centered just to the west, and the mean long wave trof makes passage, the resultant cool predominantly nwly drag of air into the FA will play out in the temp forecast right on into the weekend. Even with sunshine returning, we'll see daily highs struggling to exceed the 50s, with nighttime lows in the 30s, commonplace, through the weekend. That doesn't change until the mean long wave moves east, and some teleconnected ridging moves in for early next week. A slight warmup therefore, on Monday, is possible, with Highs/Lows nudging toward the lower half of the 60s/40s, respectively. After the dry weekend, small rain chances may return with this early week warmup, though model disagreement makes it difficult to pinpoint timing. We suspect Monday will be largely dry, with better chances by Tuesday, but wont argue Pop appearance from the west by late Monday/day 7. && .AVIATION... Issued at 555 PM CST MON NOV 9 2015 Main concern tonight is the continuation of low clouds and potential for fog at our eastern forecast terminals. MVFR/IFR ceilings are forecast to persist at KEVV/KOWB through all or part of the evening. KEVV should clear first, followed by KOWB around midnight. Lingering low level moisture from rain earlier in the day should result in the development of MVFR and eventually IFR fog at both sites overnight. While not explicitly mentioned in the forecast at this point, some of the guidance suggests dense fog may become a concern late tonight through mid morning Tuesday. Will monitor conditions through the evening and adjust the forecast as necessary. The western half of the forecast area, including KPAH and KCGI, escaped the rain today and should continue to exist under a much drier regime. So while some light radiation fog is possible around sunrise, mainly at KCGI, VFR conditions should prevail at these two sites. Winds will be near calm tonight and become light southerly on Tuesday. && .PAH Watches/Warnings/Advisories... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && AVIATION...RJP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 449 AM CST MON NOV 9 2015 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-101100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 449 AM CST MON NOV 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WEDNESDAY IS VETERANS DAY AND IT IS SETTING UP TO BE A WINDY DAY. SOUTH WINDS WILL RAMP UP CLOSE TO 20 MPH DURING THE DAYTIME...AHEAD OF AN APPROACHING COLD FRONT. WIND GUSTS MAY RUN 30 TO 40 MPH AT TIMES. ISOLATED THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY DURING THE AFTERNOON IN SOUTHEAST MISSOURI...AND DURING THE EVENING IN EAST OF THE MISSISSIPPI RIVER. SOME OF THESE STORMS COULD BE SEVERE...WITH DAMAGING WIND GUSTS AND POSSIBLY EVEN ISOLATED...BRIEF TORNADOES. THE STORM PREDICTION CENTER NOW HIGHLIGHTS THE ENTIRE REGION IN AN ENHANCED SLIGHT RISK FOR SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AFTERNOON AND EVENING.
The national radar mosaic for the moment the first event began.
9 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, November 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 606882, 606883, 606884, 606885, 606877, 606878, 606879, 606880, 606881.